Giving Hydrocodone To The Wrong Person

We answer our latest question regarding what can happen if you give hydrocodone to the wrong person.

Question

What happens if you give a hydrocodone to the wrong person? Its been a day since given? At work I gave a hydrocodone to the wrong person. its been a day but i am still concerned. Person did complain of stomach pain today and she took tums and it seemed better. Help I'm very worried!

Asked by Shawn On Sep 22, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 22, 2017

There certainly is a little bit of a concern if hydrocodone is accidentally given to the wrong person, or to a person for whom it wasn't prescribed. Since you may not know their medical history, they could be at serious risk of drug interactions or adverse events.

Nevertheless, if a person accidentally ingested a small dose of a hydrocodone product, there most likely won't be significant problems, given they don’t have an allergy to it, are taking other pain meds or have respiratory problems.

However, extended-release hydrocodone products are available is very high strengths. While an immediate-release hydrocodone product will contain anywhere between 2.5 mg and 10 mg, extended-release products, such as Hysingla, go up to 120mg per tablet. Adverse reactions, especially severe ones, are increasingly likely with high doses.

It is essential to either report errors of this nature (if you are a medical professional) or, if it is in a personal setting, call Poison Control (at 1800-222-1222) for appropriate guidance.

You did mention that this error happened yesterday and the individual who took the dose not intended for them is feeling well. We can be pretty confident in saying no further side effects should occur as hydrocodone is a short-acting medication (around 4 hours for the immediate-release versions) and is almost eliminated from the body in less than a day.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions